Virginia, 2006

High Wind in Virginia, December 1, 2006

December 1, 2006 · NWS RNK · 18 events in 17 counties and zones

A strong cold front swept east across the Appalachians on the 1st of December resulting in gusty west winds.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$99,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front swept east across the Appalachians on the 1st of December resulting in gusty west winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 1, 3:58 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 1, 3:58 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EST FRI DEC 1 2006

SHORT TERM /TODAY THROUGH SATURDAY/...

DYNAMIC UPPER SYSTEM CURRENTLY LIFTING NE WELL WEST OF THE MOUNTAINS
WILL SET THE STAGE FOR AN ABRUPT CHANGE FROM SPRINGLIKE WEATHER OF
THE LAST FEW DAYS TO A MORE NORMAL TEMP REGIME TNGT/SAT. IN THE
TRANSITION STAGE A STRONG COLD FRONT TRAILING FROM A SURFACE LOW
PROGGED TO RIDE INTO THE GREAT LAKES LATER TODAY WILL SWEEP THRU
THE REGION EARLY/MID AFTERNOON. ALTHO BEST DYNAMICS WILL SWING BY
TO THE NORTH...DEEP MOISTURE...UPPER DIFFLUENCE AXIS AND STRONG
LOW LEVEL JET SUPPORT LOOK TO PROVIDE SUPPORT FOR BANDS OF LOW
TOPPED SHRA/TSRA JUST AHEAD OF THE FRONT FROM THIS MORNING WEST TO
AFTERNOON OUT EAST. MODELS CONTINUE TO VARY ON TIMING OF BEST
LIFT/WEAK INSTABILITY BUT THINK ONCE NOSE OF UPPER JET STARTS TO
SWING DRY SLOT IN FROM THE SW WILL SEE FRONTAL BAND ACCELERATE
NEWD. THIS AGAIN MAKES FOR CONCERN FOR MIXING DOWN OF STRONG WINDS
WITH ANY SHRA ESPCLY NORTHERN HALF SO WILL CONTINUE TO ADDRESS IN
HWO REGARDING SLGT RISK POTENTIAL.

HOWEVER POST FRONTAL WINDS PROBABLY MORE OF A CONCERN FOR MORE
WIDESPREAD WIND PROBLEMS GIVEN 50-60 KT 85H JET AND QUICK SHOT OF
SUBSIDENCE BEHIND THE FRONT. GUIDANCE CROSS SECTIONS INDICATE BEST
JET ACROSS THE NORTH...CLOSER TO PRES RISE COUPLET WHERE MOST RIDGES
LOOKED TO BE CLIPPED BY 50 KT GRADIENT THIS AFTERNOON. THUS HAVE
EXTENDED THE WARNING EAST TO INCLUDE AMHERST/BEDFORD CTYS AND ADDED
A FEW MORE ZONES IN THE LYH VCNTY TO THE ADVISORY BASED ON STRONG
MOMENTUM OFF RAOBS. ROA/NEW RIVER VALLEYS THE IFFY REGION AS FAR AS
WARNING SPEEDS AS APPEARS STRONGEST WINDS MORE WITH CONVECTION THERE
ALTHO GIVEN CORE OF 3H JET OVERHEAD A QUICK BURST OF WARNING TYPE
SPEEDS NOT OUT OF THE QUESTION. OTRW WILL ADJUST TIMING OF POPS SOME
BASED ON EARLY ISENTROPIC PREFRONTAL SHRA SOUTHERN HALF ATTM AND
THEN QUICK INCREASE IN BANDED SHRA FROM THE WEST THIS MORNING. HIGH
TEMPS VERY TRICKY SINCE WILL INIT WITH RISING VALUES AND IF SHRA IS
A BIT SLOWER ALLOWING SOME BREAKS...COULD SEE EASTERN SITES SOAR
INTO THE 70S WITH NEAR 70 ELSW EXCEPT FAR WESTERN ZONES. FOR NOW
WILL UP HIGHS ALL AREAS...WITH POTENTIAL FOR A FEW RECORDS BEFORE
HAVING FALLING READINGS MOUNTAINS WHERE CAA FROM THE SW WILL DEVELOP.

SHRA SHOULD BE ALL BUT GONE EARLY THIS EVENING AS THE FRONT ZOOMS
NEWD AND VERY DRY AIR ALOFT ZIPS IN FROM THE WEST. SOME ISOLATED
UPSLOPE -SHSN/-FZDZ POSSIBLE EARLY ALTHO QUICK REDUCTION IN RH AND
MORE WESTERLY COMPONENT SUGGESTS COVERAGE RATHER SHORT LIVED THIS
EVENING. OTRW CLEARING AND MUCH COLDER WITH WINDS SLOW TO DIMINISH
GIVEN RIDGING STILL TO THE WEST AND SUBSIDENCE FILLING. MAINLY
SUNNY/COOL ON SATURDAY WITH STILL A BREEZE AROUND AS SURFACE HIGH
ONLY SLOWLY NOSES IN FROM THE WEST. SW FLOW ALOFT LIKELY TO TAP
INTO SOME HIGH CLOUDS BY AFTERNOON BUT GIVEN SO MUCH DRY AIR WONT
BOOST CLOUDS MUCH ATTM. SINCE CORE OF 85H COLD POCKET LOOKS TO
SLIDE BY TO THE NORTH OVERNIGHT/SAT...PLAN ON KEEPING LOWS UP SOME
ESPCLY EAST TNGT PER ADDED MIXING AND IN BETWEEN MAV/MET MOS ON
SAT.

LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

REMAINDER OF THE FORECAST APPEARS TO BE MAINLY NORTHERN STREAM
DOMINATED WITH SHOT OF MUCH COLDER AIR WITH 5H TROF MONDAY AND MORE
REINFORCING PIECES INTO MID WEEK. INIT COASTAL LOW STILL LOOKS TO BE
A NEAR MISS EARLY WEEK WITH STREAMS OUT OF PHASE...THEN POSSIBLY
MORE INTERACTION OUT TOWARD DAY 7 OR SO. FOR NOW PLAN TO KEEP
THINGS MAINLY DRY OUTSIDE SPORADIC UPSLOPE -SHSN WITH CHILLY HIGH
PRES BUILDING ACROSS AND NORTH OF THE AREA SUNDAY-THU. THIS
SHOULD ALLOW FOR BELOW NORMAL TEMPS THRU MOST OF THE PERIOD WITH
HIGHS 30S/40S MOUNTAINS AND 45-50 OUT EAST.

CLIMATE...

HIGH TEMPERATURE RECORDS FOR 12/1...

ROANOKE(ROA)...71 (2001)
LYNCHBURG(LYH)...72 (1922)
DANVILLE(DAN)...74 (1998)
BLUEFIELD(BLF)...65 (1970)
BLACKSBURG(BCB)...70 (1998)

PREV DISCUSSION...
/ISSUED 1255 AM EST FRI DEC 1 2006/

AVIATION /06Z-06Z/...

ISENTROPIC LIFT ON THE INCREASE AHEAD OF DEEP UPR LOW ACRS THE
LOWER MISSISSIPPI VALLEY WILL CONTINUE TO PROVIDE OCCASIONAL
SHOWERS OVR THE AREA THRU MORNING. ANTICIPATE MAINLY MVFR
CONDITIONS ALONG AND EAST OF THE MOUNTAINS...WITH VFR EXPECTED
FARTHER WEST INTO SOUTHEAST WEST VIRGINIA AS LOW LEVEL MOISTURE
STRUGGLES TO CROSS THE MOUNTAINS GIVEN INITIAL DOWNSLOPE FLOW.
WINDS WILL BE ON THE INCREASE OVERNIGHT MOST LOCATIONS...WITH
QUITE GUSTY CONDITIONS AT ELEVATION AS LOW LEVEL JET STRENGTHENS
RAPIDLY. THUS HAVE KEPT MENTION OF LOW LEVEL WIND SHEAR AS LATEST
GUIDANCE CONTINUES TO INDICATE 40 TO 50 KNOTS AROUND 2KFT BY
MORNING.

STILL EXPECTING A SOLID LINE OF SHOWERS/POSSIBLY EMBEDDED THUNDER
WITH THE PASSAGE OF STRONG COLD FRONT LATE THIS MORNING THRU EARLY
AFTN. VERY STRONG PRESSURE RISES IN THE WAKE OF THE BOUNDARY
COUPLED WITH H85 JET PROGGED AT 50+ KNOTS WILL PRODUCE A PERIOD OF
VERY STRONG WINDS FOR MOST AREAS LATER TODAY...WITH SOME GUSTS
APPROACHING OR BRIEFLY EXCEEDING 40 KNOTS POSSIBLE. EVEN STRONGER
WINDS EXPECTED OVR THE RIDGES...WITH GUSTS IN EXCESS OF 50 KNOTS
LIKELY. EXPECT A RAPID TRANSITION BACK TO VFR/SKC CONDITIONS AS
DRY SLOT PUNCHES EAST BEHIND THE FRONTAL PASSAGE....ALTHOUGH
CLOUDS SHOULD FILL ACRS SOUTHEAST WEST VIRGINIA FOR A TIME LATE
THIS EVENING GIVEN STRONG COLD ADVECTION AND RESIDUAL LOW LEVEL
MOISTURE.

PREV DISCUSSION...
/ISSUED 900 PM EST THU NOV 30 2006/

SHORT TERM /REST OF TONIGHT/...

LATEST RADAR AND SFC OBS SHOW SCATTERED SHOWERS OVER THE
SRN/CENTRAL PORTION OF OUR CWA. THE ATMSOPHERE IS SATURATED IN THE
LOWEEST 600-700 MB...WITH DEEPEST MOISTURE NOT ARRIVING TILL AFTER
THE TONIGHT PERIOD. HOWEVER...ISENTROPIC LIFT AND 150-200 PERCENT
PWATS WILL KEEP SHOWERY WX AROUND THROUGH THE
TONIGHT...PARTICULARLY IN THE NC MTNS AND FOOTHILLS...NORTH ALONG
THE BLUE RIDGE. RADAR APPEARS TO BE OVERSHOOTING SOME OF THE
PRECIPITATION...MAINLY IN THE NC MTNS.

OVERALL...JUST MADE SOME DOWNWARD EARLY ADJUSTEMENTS TO THE POPS/QPF
IN SE WV...AND OUT EAST...BUT KEEPING IT CATEGORICAL ACROSS THE
NC MTNS/FOOTHILLS. 18Z GFS MATCHING THE KFCX VWP WINDS AT
00Z...WITH 40 KNOTS AT 8H. STILL LOOKS LIKE WINDS SHOULD PICK UP
TOWARD 12Z...AND CURRENT WARNINGS/ADVISORIES LOOK GOOD. ASIDE FROM
MINOR TWEAKS TO TEMPS/DEWPOINTS...NO OTHER CHANGES MADE. WILL
UPDATE THE ZONES CLOSER TO 03Z.

PREV DISCUSSION...
/ISSUED 635 PM EST THU NOV 30 2006/

AVIATION /00Z-24Z/...

SCATTERED MVFR/IFR SHOWERS WILL BECOME MORE NUMEROUS TONIGHT.
WINDS WILL INCREASE FROM THE SOUTH OVERNIGHT WITH THE LOW LEVEL JET
REACHING 50 TO 70 KNOTS JUST AHEAD OF A STRONG COLD FRONT FRIDAY
MORNING. A LINE OF SHOWERS AND THUNDERSTORMS ALONG THE FRONT WILL
MOVE INTO THE WESTERN COUNTY WARNING AREA AFTER 15Z FRIDAY WITH
WINDS BEHIND THE FRONT SHIFTING TO THE WEST. LOW LEVEL WIND SHEAR
HAS BEEN INCLUDED IN THE TAFS TO ACCOUNT FOR THE LOW LEVEL JET AHEAD
OF THE FRONT. STRONG WINDS AND QUITE VARIABLE CONDITIONS WILL
HINDER AVIATION OPERATIONS. MOUNTAIN OBSCURATIONS ARE POSSIBLE

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ011-
     018>020-023-024-034-035.

     HIGH WIND WARNING UNTIL 6 PM EST THIS AFTERNOON FOR VAZ007-009-
     010.

     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ012>017-022-
     032-033-045>047.

NC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>003-018-
     019.

WV...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ043>045.

     HIGH WIND WARNING UNTIL 6 PM EST THIS AFTERNOON FOR WVZ042.

&&

SHORT TERM...JH
LONG TERM...JH
Hazardous weather outlook, Dec 1, 4:33 AM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 AM EST FRI DEC 1 2006

VAZ007-009-010-WVZ042-020945-
TAZEWELL-SMYTH-BLAND-MERCER-
433 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH THIS AFTERNOON. STRONG
SOUTHERLY WINDS ARE EXPECTED AHEAD AND ALONG AN APPROACHING COLD
FRONT THIS MORNING. STRONG WESTERLY WINDS WILL THEN FOLLOW THE
FRONT THIS AFTERNOON. GUSTS TO 60 MPH CAN BE EXPECTED OVER THE
HIGHER TERRAIN THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. WIND SPEED REPORTS AND/OR
REPORTS OF WIND DAMAGE ARE REQUESTED.

VAZ011-018>020-023-024-034-035-WVZ043>045-020945-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-
AMHERST-SUMMERS-MONROE-GREENBRIER-
433 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH THIS EVENING. A COLD
FRONT WILL MOVE EAST THROUGH THE AREA BY EARLY THIS AFTERNOON.
STRONG SOUTHERLY WINDS ARE EXPECTED AHEAD OF THE FRONT THIS
MORNING AND IN ASSOCIATION WITH A POSSIBLE LINE OF SHOWERS AND
THUNDERSTORMS THROUGH MIDDAY. THIS WILL BE FOLLOWED BY STRONG
WESTERLY WINDS BEHIND THE FRONT...WITH SPEEDS GUSTING TO 60 MPH OR
MORE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING. WIND
SPEED REPORTS AND/OR REPORTS OF WIND DAMAGE ARE REQUESTED.

NCZ001-002-018-VAZ012>017-022-020945-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-
433 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING. A STRONG COLD
FRONT WILL SWEEP EAST ACROSS THE AREA BY THIS AFTERNOON. A BAND
OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF THE FRONT COULD RESULT
IN STRONG OR DAMAGING WIND GUSTS INTO EARLY THIS AFTERNOON. IN
ADDITION...WESTERLY WINDS BEHIND THE FRONT MAY GUST TO NEAR 55 MPH
ACROSS THE HIGHER ELEVATIONS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO EARLY THIS EVENING. WIND
SPEED REPORTS AND/OR REPORTS OF WIND DAMAGE ARE REQUESTED.

NCZ003-019-VAZ032-033-045>047-020945-
SURRY-WILKES-PATRICK-FRANKLIN-CAMPBELL-APPOMATTOX-BUCKINGHAM-
433 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING. A STRONG COLD
FRONT WILL SWEEP EAST ACROSS THE AREA THIS AFTERNOON. A BAND OF
SHOWERS AND THUNDERSTORMS JUST AHEAD OF THE FRONT COULD RESULT IN
STRONG OR DAMAGING WIND GUSTS INTO EARLY THIS AFTERNOON. IN
ADDITION...WESTERLY WINDS BEHIND THE FRONT MAY GUST TO NEAR 50 MPH
ACROSS THE HIGHER ELEVATIONS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. WIND
SPEED REPORTS AND/OR REPORTS OF WIND DAMAGE ARE REQUESTED.

NCZ004>006-020-VAZ043-044-058-059-020945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
433 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SWEEP EAST AHEAD OF A COLD FRONT
THIS AFTERNOON. SOME OF THESE SHOWERS AND STORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Carroll

When
December 1, 5:00 AM EST to 10:00 AM EST
Where
Carroll forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Trees downed county-wide.

High Wind, Floyd

When
December 1, 5:00 AM EST to 10:00 AM EST
Where
Floyd forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Trees downed county-wide.

High Wind, Giles

When
December 1, 9:00 AM EST
Where
Giles forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Trees downed county-wide.

High Wind, Montgomery

When
December 1, 9:00 AM EST to 9:56 AM EST
Where
Montgomery forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Trees downed county-wide.

High Wind, Wythe

When
December 1, 10:00 AM EST
Where
Wythe forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Trees downed near Speedwell.

High Wind, Smyth

When
December 1, 11:00 AM EST
Where
Smyth forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Five trees downed.

High Wind, Craig

When
December 1, 11:00 AM EST
Where
Craig forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Trees downed along Route 624 and Route 42 near Looney.

High Wind, Roanoke

When
December 1, 11:00 AM EST
Where
Roanoke forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Trees downed county-wide.

High Wind, Botetourt

When
December 1, 11:40 AM EST
Where
Botetourt forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Three trees downed near Troutville.

High Wind, Rockbridge

When
December 1, 12:00 PM EST
Where
Rockbridge forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Two trees downed near Natural Bridge.

High Wind, Bedford

When
December 1, 12:00 PM EST
Where
Bedford forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Trees downed.

High Wind, Bland

When
December 1, 1:00 PM EST
Where
Bland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Numerous trees downed county-wide. Several roads were closed in the Bath and Rocky Gap Areas.

High Wind, Tazewell

When
December 1, 1:30 PM EST
Where
Tazewell forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Strong winds downed power lines and a retaining fence near Richlands.

High Wind, Grayson

When
December 1, 1:30 PM EST
Where
Grayson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Three trees downed.

High Wind, Bath

When
December 1, 2:45 PM EST to 3:00 PM EST
Where
Bath forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Several trees downed along Route 220.

High Wind, Rockbridge

When
December 1, 3:25 PM EST
Where
Rockbridge forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

A large tree was downed and blocked Route 11 South, 0.25 mile south of I-81 exit 195 at Lexington and Timber Ridge exit.

High Wind, Amherst

When
December 1, 4:39 PM EST
Where
Amherst forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Two trees downed near Madison Heights.

High Wind, Alleghany

When
December 1, 4:43 PM EST
Where
Alleghany forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Large trees downed near Crows.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7433, 7434, 7421, 7431, 7430, 7419, 7422, 7435, 7425, 7426, 7428, 7420, 7418, 7432, 7424, 7427, 7429, 7423.